Jump to content


following gyno logic


  • Please log in to reply
3 replies to this topic

#1 russpinsky

russpinsky

    Member

  • Members
  • PipPipPip
  • 43 posts

Posted 08 November 2008 - 12:30 AM

Hi Group,
It may just be that I've heard it all before and I can't think straight anymore, or it may be that I finally found someone who seems to make sense to me.  Let me know if this makes sense, please:

My newest gyno told that since I've had a year of HRT, admittedly on the wrong dose (way too low, .0025 Vivelle dot then .0375 and now .05, after switching over to my endo, then to this woman) and have a tendency to bleed and have also had one u/s that revealed a thickened lining, BCP would be a good way to go because a) the estrogen/progestin component is already figured out (no more monkey business with the progestin I've been on, continuously for some reason she couldn't follow, nor can I) :) it will allow for a bleed of a few days, which will insure that my lining stays thinned out c) make bleeds predictable and since my FSH has remained pretty stabled at around 30 for the past year, it will compliment whatever estrogen I am producing on my own (as BCPs are intended to work).  
She says for now this is good, stabilize for a while, and then switch as needed.  (I guess at an FSH of 30, it's good to know that I am producing some estrogen on my own and the longer I can hold out, producing anything, the better for my health, so that's good. I'll be 41 in January.)

It makes a lot of sense to me, except that I kept asking her how much estrogen I would be getting and would it be enough. I'm tired of being on too low of a dose.  She said we'd have to see how I feel. I will insist on some blood work. It's hard to know how I feel.  How am I supposed to feel? She also told me that I will never feel like I did before pre-meno and that I will always be a little hotter than others in the room.  I can't remember what it was like not to hot flash, so that's kind of a mute point. When I say hot flash, I guess I mean, break out in a sweat when I do anything like run in place and the weather is hot.  

My chief complaint aside from nights sweats/being hot (have been on vivelle dot .05 and 10 mg of aygestin to keep lining down for one month) is low back pain.  Is there a connection?  I have a bad back as it is and am finding some relief by wearing good shoes, stretching, chiro, but I do rely on ibuprofen daily.  Has anybody discovered a connection and a cure?

Finally, I just want to say that it seems like a lot to take in and adjust to for a situation that every woman eventually goes through. First, there's the grieft and acceptance of early meno. I've come to terms with this. Then, the bigger issue for me is the health problems associated with menopause, at any age, specifically osteo and heart.  My bloodwork has gone nuts in the last year-high cholesterol, low calcium, low vitamin D, hair loss, etc.---all of which I am desperately trying to keep up with.  But then, I am amazed at how hard it seems to get on the right HRT.  It doesn't seem like it's rocket science to me, yet I have yet to find two doctors who give the same opinion. I just wasted a whole year with a "specialist" in Philly, only to find out that she was experimenting on me.  I am just in awe at how little doctors seem to know or agree upon in regards to HRT.  Every woman ponders the option of HRT, so what's the big deal? Why such discrepancy and incompetence?  The most exhausting part of this whole journey is trying to trust these doctors, doing my research, fighting with doctors, realizing I've made yet another mistake (even though I've done my research, found doctors with recommendations, etc.) and the waiting for 3 months to see if whatever conconction I am on is going to work.  It just seems to be a real shame to me that on top of dealing with the depressing realization and the related health ramifications, I am finding my worst problem to be the doctors and finding one I feel I can trust. I told this gyn this today.  I hope to God she knows what the hell she's doing, for the sake of my quality of life!

So, your opinions on her diagnosis would be great. Thanks.
Barbie, 40
thyroid cancer, 00
starting Yaz on Sunday
had been on HRT vivelle dot (.0025, .0375, .05 for the past year) with prometrium until u/s revealed a thick lining, then aygestin 1o mg since August
had been on Loestrin and Yaz before this and felt good '04-'07 (was switched once my  FSH came back at 30 to HRT),

#2 Red1964

Red1964

    Member

  • Members
  • PipPipPip
  • 67 posts

Posted 08 November 2008 - 02:06 AM

My understanding of BCPs is that they essentially hijack your own hormone production, that they take over, as opposed to supplementing your own hormones as HRT does.  Maybe your new Dr is trying to stabilize your hormones to a known quantity, if you will.  And then the normal build up/shed cycle would be more controlled?

My Dr told me that he and the others in his practice have observed that women who stay on BCPs through menopause tend not to gain weight in the same way that those who do not take them do....because their hormones are stable and it's the fluctuation and lows of the estrogen that cause such havoc.  I had not heard this before.  And that's why he put me on a strict diet (I am 5'5" and was about 142...now down to 136 after 3 weeks on this diet)....because he said that I needed to be diligent to keep things in check while on the HRT.  The diet is really just portion control (1 bowl of food at each of the 3 daily meals) and nothing white (no pasta, rice, bread).  I can really tell the difference around my waist.

I wonder if your back pain will subside with the BCPs.  Back pain in one of the main side effects listed on the Vivelle prescribing insert....it's right up there after headaches and sinus issues!  Not sure why that is.  I was back pain free on the .05 dose but man, now that I'm on the .1 dose, I wake up with a back ache every morning.  I'm sleeping like a rock now so I am not 100% if it is the Vivelle or just that I'm not moving much during the night.

I agree that it's hard to believe that you can get so much conflicting direction from different Drs.  And your blood work results bouncing around don't help in diagnosis, either.  I had the same problem with my cholesterol being all over the place.  Along with upping my Vivelle dosage,  my Dr put me on Encora (which has Omega 3s, calcium and Vit D in it, along with a few other things in smaller dosages) to help with that.  I go back in 3 months for a follow up.

To get back to your question, I don't think it's out of line to be put on BCPs as long as you tolerate them well...hopefully you will feel better, more even-keeled.  Maybe you can ask her what else you can do to help the other side of the coin....your cholesterol, calcium, etc?  I'm a couple of years older than you and these are big concerns to me....I want to get this on track now so that I can stay in good shape for the next decade!!

Keep us posted, Barbie.  I'm sure you'll get some feedback on this question.
Age 44
Determined to be post-menopausal at 43 after Mirena removal
Vivelle Dot .1, Prometrium 200 mg 10 days/month

#3 russpinsky

russpinsky

    Member

  • Members
  • PipPipPip
  • 43 posts

Posted 08 November 2008 - 12:07 PM

Thanks, you've been very helpful.  Your diet sounds great. A bowl of protein/no white stuff and three times per day, huh? Sounds good.  Thanks for the info. on the Vivelle dot.  I hope that this is the cause for my back pain.  

Ironically, I felt great on BCPs for three years. The only reason I went off was because I forgot to take a dose, waited for a period, never got one, then was told to just go on them and was told that an FSH of 30 was not "really menopausal." After hearing this, I changed doctors who then put me on the vivelle dot .0025.  So, it sounds like I was on the right thing a year ago, which makes me want to cry.  I hope that history is on my side and I can tolerate the BCPs as I did before without pain.  

I am taking mega doses of vitamin D and I will investigate the calcium.  I will discuss Fosomax, or one of those things as a preventative for osteo.  Cholesterol is not horrible and I am overweight, so I think that I know where I have to go with this.  Thanks again.
Barbie

#4 scout

scout

    Senior Member

  • Members
  • PipPipPipPip
  • 369 posts
  • Interests:Hiking, canoeing, SCUBA, family, reading, skiing, wine, food & nutrition, travel.

Posted 08 November 2008 - 09:13 PM

Hey Barbie,
It sounds like you've been on quite a rollar coaster ride with your various doctors & differing prescriptions for HRT.  I'm sorry to read about all the trouble you've been having.  Every woman is unique & every woman will react differently to different HRTs, including BCPs - so maybe this is why your previous doctor was 'experimenting' a little.  Still hard to accept, for sure, especially when you throw in the seriousness of all the potential health problems that can go along with EM.  I hope the Yaz BCPs help you feel better soon!

Regarding your back pain - I'm not sure if there is a connection to EM/POF & lower back pain, but I wanted to reccommend a book to you that helped me a great deal with lower back pain.  It's called the Back Doctor (or something along those lines) by Hamilton Hall, M.D.  Lots of good information there about why so many people have back problems, plus good therapeutic, easy-to-do exercises that help you to strengthen those muscles.

Take care of yourself.  I hope your on to a better doctor who you can trust now.

Scout
Symptoms @ age 34 when I went off BCPs.
Married Jan 2007.  Dx EM/POF in April 2007 while TTC.
DE/IVF July 1/08 - now Mom to 2 yr old.